Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS State College, PA

June 3, 2020McKean County, Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 3, 2020, 12:39 AM EDT for McKean County, Potter County, Pennsylvania. It was in force for 96 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 12:39 AM EDT (04:39 UTC)
Expired
Jun 3, 2020, 2:15 AM EDT
In force
96 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 88 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 1:20 AM EDTTSTM WND DMG4 N Harrison Valley, PATREE DOWN ON NORTHERN END OF WHITE CORNERS RD HARRISON TWP.
Jun 3, 1:35 AM EDTTSTM WND DMG1 E Smethport, PATREES AND WIRES DOWN EAST OF SMETHPORT.
Jun 3, 1:37 AM EDTTSTM WND DMG3 Ene Smethport, PATREES AND WIRES DOWN ALONG BAKER ROAD.
Jun 3, 1:37 AM EDTTSTM WND DMGSmethport, PANUMEROUS TREES AND WIRES DOWN AROUND SMETHPORT SCHOOL BUILDINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS51 KCTP 030439
SVRCTP
PAC083-105-030615-
/O.NEW.KCTP.SV.W.0037.200603T0439Z-200603T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1239 AM EDT Wed Jun 3 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  McKean County in north central Pennsylvania...
  Potter County in north central Pennsylvania...

* Until 215 AM EDT.

* At 1239 AM EDT, severe thunderstorms were located along a line
  extending from 7 miles east of Belfast to 6 miles west of Cuba to
  11 miles northwest of Salamanca, moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Bradford, Wharton, Coudersport, Port Allegany, Smethport, Roulette,
  Galeton, Shinglehouse, Genesee, Betula, Rew, Cross Fork, Harrison
  Valley, Crosby, Marshburg, Kinzua Bridge State Park, Denton Hill
  State Park, Ole Bull State Park, Lyman Run State Park and
  Coryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4200 7761 4148 7760 4148 7805 4162 7820
      4162 7841 4160 7842 4160 7848 4163 7850
      4163 7875 4200 7886
TIME...MOT...LOC 0439Z 334DEG 41KT 4232 7796 4221 7841 4227 7890 

HAIL...1.25IN
WIND...70MPH
 
$$

Colbert
1 follow-up statement
779 
WWUS51 KCTP 030558
SVSCTP

Severe Weather Statement
National Weather Service State College PA
158 AM EDT Wed Jun 3 2020

PAC083-105-030615-
/O.CON.KCTP.SV.W.0037.000000T0000Z-200603T0615Z/
McKean PA-Potter PA-
158 AM EDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR EASTERN MCKEAN AND SOUTHERN POTTER COUNTIES...

At 157 AM EDT, severe thunderstorms were located along a line
extending from near Ole Bull State Park to near Betula to near Rew,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees, roofs, and siding.

Locations impacted include...
Bradford, Wharton, Port Allegany, Smethport, Betula, Rew, Cross Fork,
Coryville, Cherry Springs State Park, Crosby, Cyclone, Kinzua Bridge
State Park, Keating Summit, Ole Bull State Park, Mount Jewett, Lewis
Run, Austin, University Of Pittsburgh - Bradford and Bradford
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4166 7761 4148 7760 4148 7805 4162 7820
      4162 7841 4160 7842 4160 7848 4163 7850
      4163 7854 4189 7876 4200 7864 4200 7844
      4175 7819
TIME...MOT...LOC 0557Z 321DEG 32KT 4155 7764 4166 7831 4191 7861 

HAIL...1.00IN
WIND...60MPH
 
$$

Colbert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:00 AM EDT, 39 minutes earlier.

Area forecast discussion, Jun 3, 12:00 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service State College PA
1200 AM EDT Wed Jun 3 2020

.SYNOPSIS...
It will be mild and increasingly humid overnight, with rounds
of showers and potentially strong thunderstorms expected
overnight into Wednesday. It will remain unsettled Thursday into
Friday, and possibly right into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Short-range models bring the first of potentially three rounds
of convection across the northeastern portion of the area
overnight. Showers and storms are developing over southern
Ontario and Lake Huron, and these are projected to drop
southeastward across NE PA during the pre-dawn hours overnight.

It will be a relatively mild and increasingly humid night, with
lows generally holding in the upper 50s and 60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
A convective complex that is currently raging over the Upper
Midwest is expected to dive to the E/SE overnight, with the
remnants of it crossing northern PA Wednesday morning.

A cold front will drop southeastward into the area by
afternoon, with a third round of convection expected to develop
across southern PA along and ahead of this front. It will be
interesting to see how the outflow from the earlier convective
complex impacts aftn storm development.

Wednesday will be warm and humid, and highs could reach the mid
to upper 80s southeast of the mountains before any convection
reaches there later in the day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
After crossing through the CWA Wed night, the cold front will
stall near the PA-MD border on Thu, keeping a chance of rain
showers and maybe a few PM tstms through Fri. Generally a
quarter to half an inch of rain is expected across the southern
counties Thu-Fri, with locally higher amounts in storms. Lesser
amounts north.

The stationary front is progged to move offshore Fri night, with
slightly drier air moving in for Sat. Another cold front and
shortwave trough may touch off isolated showers/storms Sat, but
drier air will be a limiting factor. Cooler, drier air will move
in behind this front for Sun-Mon. We will see a warming trend
into the middle of next week as the remnants of TS Cristobal
moving up the MS valley help build an upper ridge over the
eastern US.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
Conditions tonight will likely remain VFR outside of SHRA/TSRA
activity. A cluster of strong storms in western NY may hold
together and move into northern and eastern parts of central PA
between 05z and 10z Wed. For now, kept TSRA out of the TAF, but
will continue to monitor.

More in the way of active weather expected Wed. What is left of
the large MCS currently over Wisconsin will track through the
region during the morning hours Wed. Additional storms may
develop behind this activity later Wed afternoon and early
evening. Westerly winds will gust 20-25 kts during the day Wed,
with higher gusts in storms.

Outlook...

Thu...Showers/t-storms likely especially srn 1/2.

Fri-Sat...Chance of showers/t-storms.

Sun...Dry weather with VFR conditions to return to the area.

&&

.CLIMATE...
May 2020: Harrisburg recorded the coldest May temperature on
record /with records dating back to 1888/ with a low of 30
degrees on 5/10. A trace of snow also tied the record for
snowiest May.

Spring 2020 (March+April+May): A very warm March, chilly April,
and roller coaster May (historic chill followed by summer-like
warmth) resulted in a meteorological spring that was pretty
close to/slightly above average in central PA. Precipitation
was also near to slightly above average with the largest
seasonal departure at Williamsport (+2.87").

Monthly and seasonal climate summaries are available on our
website at weather.gov/climate/index.php?wfo=ctp

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Martin/Evanego
NEAR TERM...Evanego
SHORT TERM...Evanego
LONG TERM...Gartner/Colbert
AVIATION...Martin/Colbert
CLIMATE...Steinbugl
Hazardous weather outlook, Jun 2, 6:47 PM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
647 PM EDT Tue Jun 2 2020

PAZ004>006-011-012-037-041-042-046-053-032300-
Warren-McKean-Potter-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Lycoming-Columbia-
647 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and hail exceeding 1 inch in diameter are possible overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and hail exceeding 1 inch in diameter are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ010-017>019-026>028-045-049>052-056>059-032300-
Elk-Clearfield-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Juniata-Southern Clinton-Union-Snyder-Montour-Northumberland-Perry-
Dauphin-Schuylkill-Lebanon-
647 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and hail exceeding 1 inch in diameter are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-063>066-032300-
Franklin-Cumberland-Adams-York-Lancaster-
647 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and hail exceeding 1 inch in diameter are possible on Wednesday.
Locally heavy rainfall and isolated flash flooding are also possible
Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033>035-032300-
Somerset-Bedford-Fulton-
647 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and hail exceeding 1 inch in diameter are possible on Wednesday.
Locally heavy rainfall and isolated flash flooding are also possible
late Wednesday into Wednesday night, and again Thursday into Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-025-032300-
Cambria-Blair-
647 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and hail exceeding 1 inch in diameter are possible on Wednesday.
Locally heavy rainfall and isolated flash flooding are also possible
late Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:28 AM EDTSevere Thunderstorm WarningCTPTioga25 min
Jun 3, 1:49 AM EDTAreal Flood AdvisoryCTPMcKean116 min
Jun 3, 1:58 AM EDTSpecial Weather StatementCTPCameron, Clinton32 min
Jun 3, 2:29 AM EDTAreal Flood AdvisoryCTPCameron, Clinton2 hr
Jun 3, 3:35 AM EDTSpecial Weather StatementCTPJuniata25 min
Jun 3, 4:04 AM EDTSpecial Weather StatementCTPJuniata, Perry41 min
Jun 3, 4:23 AM EDTSpecial Weather StatementCTPTioga37 min
Jun 3, 6:12 AM EDTSpecial Weather StatementCTPWarren33 min
Jun 3, 8:05 AM EDTSpecial Weather StatementCTPWarren55 min
Jun 3, 9:00 AM EDTSpecial Weather StatementCTPCameron, Elk30 min
Jun 3, 9:36 AM EDTSpecial Weather StatementCTPClearfield39 min
Jun 3, 9:52 AM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon38 min
Jun 3, 10:15 AM EDTSpecial Weather StatementCTPBlair, Cambria, Huntingdon45 min
Jun 3, 10:17 AM EDTSpecial Weather StatementCTPColumbia, Juniata, Mifflin, Montour, Northumberland, Snyder and 1 more43 min
Jun 3, 10:36 AM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Huntingdon, Juniata, Lebanon, Mifflin and 2 more54 min
Jun 3, 10:50 AM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Schuylkill40 min
Jun 3, 11:19 AM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York56 min
Jun 3, 2:55 PM EDTSpecial Weather StatementCTPCameron35 min
Jun 3, 3:21 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clinton54 min
Jun 3, 3:53 PM EDTSpecial Weather StatementCTPClinton37 min
Jun 3, 4:01 PM EDTSpecial Weather StatementCTPUnion44 min
Jun 3, 4:11 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Union64 min
Jun 3, 4:43 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland, Schuylkill, Snyder, Union47 min
Jun 3, 4:49 PM EDTSevere Thunderstorm WarningCTPCentre, Juniata, Mifflin, Northumberland, Snyder, Union41 min
Jun 3, 5:00 PM EDTSpecial Weather StatementCTPSullivan60 min
Jun 3, 5:14 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga61 min
Jun 3, 5:26 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Snyder64 min
Jun 3, 5:48 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Lebanon, Northumberland, Perry, Snyder57 min
Jun 3, 6:12 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon63 min
Jun 3, 6:21 PM EDTSpecial Weather StatementCTPJuniata, Mifflin54 min
Jun 3, 6:48 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry57 min
Jun 3, 6:58 PM EDTSpecial Weather StatementCTPBedford62 min
Jun 3, 7:27 PM EDTSevere Thunderstorm WarningCTPCumberland, York63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.